Nebraska, 2005

Hail and Damaging Wind in Nebraska, August 9, 2005

August 9, 2005 · NWS LBF · 6 events in 5 counties and zones

5 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$3,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 9, 12:55 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 9, 12:55 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
155 PM CDT TUE AUG 9 2005

...MAIN FOCUS WILL BE PRECIPITATION AND MAX TEMPS...

.DISCUSSION...
WELL ADVERTISED PATTERN SHIFT IS UNDERWAY. GFS SHOWS A PRONOUNCED PNA
DEVELOPING THROUGH 120 HRS WHICH BECOMES BLOCKED. THE ECMWF...NAM AND
GFS ARE IN EXCELLENT AGREEMENT WITH THIS H5 PATTERN AT 168 HRS.
ALTHOUGH THIS PATTERN IS TYPICALLY A WINTER PATTERN AND PRODUCES COOL
WET WEATHER IT BEHAVES THE SAME IN SUMMER. PER PMDMRD THE 6 TO 14 DAY
OUTLOOK IS BELOW NORMAL TEMPS AND ABOVE NORMAL RAINFALL. THE DAYS 1-5
RAINFALL CHART SUGGESTS 1 TO 1.5 INCHES OF RAINFALL ACROSS ALL OF THE
FCST AREA. THUS THE TREND IN THE FCST IS FOR COOLER AND WETTER
CONDITIONS WITH TEMPS RUNNING 5 DEGREES BELOW NORMAL SAT THRU TUES
WITH CHC POPS EACH DAY. THE DETAILS ARE A BLEND OF NAM 2M TEMPS...
MET/MEX GUIDANCE AND NAM MODEL DATA FOR PCPN.

TONIGHT...PER RADAR MOISTURE IS POOLING NEAR KTIF AT 18Z...THIS FRONT
WILL DRIFT SOUTHWARD THIS AFTERNOON AND IGNITE VCNTY I-80/SW NEB AOA
22Z. VARIOUS INDICES SUGGEST AMPLE MOISTURE...LIFT AND INSTABILITY
WHILE WIND 30R75 STORM MOTION IS LESS THAN 10KTS. IN FACT THE FRONT
IS DRIFTING SE AT JUST 11KT INTO PROGRESSIVELY MORE UNSTABLE
ENVIRONMENT. EXPECT DISCRETE MULTI-CELL/LINEAR BEHAVIOR WITH PULSE
SEVERE WIND AND HAIL UNTIL SYSTEM BECOMES OUTFLOW DOMINANT
AFTER DARK. LOCALLY HEAVY RAINFALL IS LIKELY AS K INDICES RUN OVER
40 AND PWS AOA 1.5 INCHES.

WEDS...AM STRATUS...THEN E/SE THETA E ADVECTION TOWARD THE BLACK
HILLS SETS THE STAGE FOR LATE AFTN/EVENING MCS...SEE SWODY2.

THURS...ANOTHER MCS FIRES OFF THE BLACK HILLS AND MOVES E-SE THRU
NORTHERN ZONES.

FRIDAY...YES ANOTHER BANGER. SFC LOW AND ATTENDANT COLD FRONT
SIMILAR TODAY IGNITES MORE TSRA ACTIVITY ACROSS CNTL/SRN ZONES.

SATURDAY-TUESDAY...GENERALLY FOLLOW THE NAM. SFC FRONT IS S OF THE
FCST AREA.  WINDS ALOFT REMAIN STRONG. MOISTURE AT ALL LEVELS IS
AMPLE FOR SCATTERED TSRA ACTIVITY ACROSS SOME PORTION OF THE FCST
AREA. ACTIVITY IS GENERALLY ELEVATED AS THE FCST AREA REMAINS IN THE
COOL SECTOR. HISTORICALLY...MODELS HAVE VERY POOR SKILL WITH ELEVATED
CONVECTION SO BLENDED CHC/SLGT CHC POPS THROUGHOUT THE FCST AREA
DURING THIS TIME FRAME.

&&

LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Aug 9, 4:34 AM CST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
534 AM CDT TUE AUG 9 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-101100-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
534 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTH CENTRAL
NEBRASKA. THE RISK AREA IS ALONG AND EAST OF U.S. HIGHWAY 83 AND
NORTH OF STATE HIGHWAY 91.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE NORTH THIS
AFTERNOON ALONG A SLOW MOVING FRONT AND WILL MOVE THROUGH THE REST OF
WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. VERY UNSTABLE CONDITIONS
IN THE NORTHERN PART OF THE AREA WILL AID IN THE DEVELOPMENT OF
ISOLATED SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

WITH THE FRONT CONTINUING IN THE AREA...THUNDERSTORMS ARE POSSIBLE
EACH DAY THROUGH THE WEEKEND. A PUSH OF DRY AND COOLER IS EXPECTED TO
FORCE THE FRONT OUT OF THE AREA BY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SPRINGER

The radar

The North Platte radar (KLNX), 185 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Holt

When
August 9, 2:15 PM CST
Where
Holt County, 6 mi S of Ewing
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.183, -98.350

Hail, Wheeler

When
August 9, 2:41 PM CST
Where
Wheeler County, 14 mi NW of Bartlett
Measured
1.25 in hail
Property damage
$2,000
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.033, -98.750

Hail, Garfield

When
August 9, 3:52 PM CST
Where
Garfield County, 13 mi ENE of Burwell
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.850, -98.900

Hail, Garfield

When
August 9, 4:32 PM CST
Where
Garfield County, 12 mi E of Burwell
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.783, -98.900

Hail, Blaine

When
August 9, 5:05 PM CST
Where
Blaine County, Brewster
Measured
1.25 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.933, -99.867

Thunderstorm Wind, Hayes

When
August 9, 5:30 PM CST
Where
Hayes County, 9 mi E of Hayes Center
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Crop damage
$1,000
Reported by
NEWSPAPER
Coordinates
40.517, -100.850

Thunderstorm outflow winds snapped 3 power poles and broke off numerous large tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464940, 5464941, 5464942, 5464943, 5464944, 5464945.